Alert archive / Arizona / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

August 12, 2001Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2001, 4:32 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2001, 4:32 PM MST (23:32 UTC)
Expired
Aug 12, 2001, 5:30 PM MST
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS55 KVEF 122335
SVRLAS
AZC015-CAC071-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
432 PM MST SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOHAVE COUNTY IN NORTHWEST ARIZONA THIS INCLUDES THE 
FOLLOWING LOCATIONS...TOPOCK...WIKIEUP...YUCCA   EXTREME EAST 
CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA   THIS 
INCLUDES THE FOLLOWING LOCATIONS...LAKE HAVASU CITY...NEEDLES

* UNTIL 530 PM MST(530 PM PDT)

* AT 432 PM MST(432 PM PDT)...NATIONAL WEATHER SERVICE DOPPLER 
RADAR   INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES 
SOUTHWEST OF KINGMAN TO NEAR YUCCA AND EAST TO ABOUT 8 MILES EAST
OF WIKIEUP. THE LINE OF SEVERE THUNDERSTORMS WAS MOVING SOUTHWEST AT
15 MPH.

LAT...LON 3489 11473 3429 11433 3446 11338 3492 11336
          3516 11417

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:29 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 12, 3:29 PM MST, 1 hour 3 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT SUN AUG 12 2001

SYNOPSIS...A DISTURBANCE EMBEDDED IN SOUTHEAST FLOW ALOFT WILL MOVE
THROUGH NORTHWEST ARIZONA AND BRUSH SOUTHERN NEVADA TONIGHT INTO
MONDAY MORNING...RESULTING IN NUMEROUS THUNDERSTORMS WITH LOCALLY
HEAVY RAIN. A DRYING TREND WILL BEGIN MONDAY AFTERNOON AND CONTINUE
THROUGH THE REMAINDER OF THE WEEK.

DISCUSSION...NOT MUCH TIME TO DISCUSS DETAILS AS THE WEATHER IS
ACTIVE AND WERE ALREADY IN WARNING MODE. STORMS MOVING OFF RIM INTO
HIGH CAPE AIR OVER CENTRAL MOHAVE COUNTY HAVE PRODUCED 70 MPH WINDS
AND LARGE HAIL. STORM TOP DIVERGENCE AND VIL ARE ABOUT AS HIGH AS
IVE SEEN IN THIS PART OF THE COUNTRY. SLC FORECASTER ALSO RELAYED
THAT THE AMBER PROGRAM FLASH FLOOD GUIDANCE OVER SRN NV/NW AZ IS THE
HIGHEST HE HAS SEEN THIS SUMMER. SEVERE THREAT WILL BEGIN TO SHIFT
TO MORE OF A FLASH FLOOD SITUATION THIS EVENING AND WATCH HAS BEEN
HOISTED FOR MOHAVE...CLARK...SOUTHERN NYE...EXTREME EASTERN SAN
BERNARDINO UNTIL 400 AM. LINE OF NW AZ STORMS THESE WILL COLLIDE
WITH STORMS FORMING OVER EXTREME SOUTHERN NEVADA SOON. LAKE MEAD...
LOWER COLORADO RIVER VALLEY...AND SOUTHERN MOHAVE COUNTY WILL BE
FIRST UP IN FLASH FLOOD THREAT WITH REMAINDER OF CLARK COUNTY...FAR
SOUTHERN NYE COUNTY...AND EXTREME EASTERN SAN BERNARDINO COUNTY TO
FOLLOW. INVERTED TROUGH TRACKING WNW ABOUT AS ETA PREDICTED. ASSOCD
FORCING COULD AID IN ORGANIZATION AND PERSISTENCE OF STORMS WELL
INTO THE NIGHT. STILL LOOKS LIKE WESTERLIES WILL BEGIN TO DOMINATE
BY TOMORROW...USHERING IN AN EXTENDED DRYING TREND. HAVE BEEFED UP
POPS FOR TONIGHT AND BACKED OFF TO SCTD MRNG SHOWERS FOR MONDAY...
ESSENTIALLY SWAPPING OUT LAST NIGHTS MONDAY WORDING FOR SUNDAY
NIGHT AND VICE-VERSA.

RUNK

.LAS...FLASH FLOOD WATCH IN EFFECT UNTIL 400 AM PDT FOR PARTS OF
SOUTHERN NEVADA AND NORTHWEST ARIZONA. SEE LATEST STATEMENTS FOR
DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:38 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Aug 12, 2:27 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Aug 12, 3:36 PM MSTSevere Thunderstorm WarningVEFMohave54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2001Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.